Virginia, 2012Flash Flood in Virginia, August 9, 2012
August 9, 2012 · NWS LWX · 1 event in 1 county or zone
A cold front approached the Mid Atlantic from the west during the afternoon. Instability and wind shear led to the development of severe thunderstorms that produced damaging winds and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approached the Mid Atlantic from the west during the afternoon. Instability and wind shear led to the development of severe thunderstorms that produced damaging winds and hail. An isolated thunderstorm produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 9, 1:52 PM EST, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 9, 1:52 PM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
252 PM EDT THU AUG 9 2012
.SYNOPSIS...
HIGH PRESSURE WILL MOVE EAST ACROSS THE CENTRAL MID ATLANTIC SUNDAY
THROUGH MONDAY...BEFORE THE NEXT COLD FRONT CROSSES THE REGION ON
TUESDAY.
&&
.NEAR TERM /THROUGH FRIDAY/...
HIGH CAPE AND A LOW SHEAR ENVIRONMENT WILL CONTINUE TO SUPPORT
SCATTERED PULSE MODE STORMS FOR THE NEXT SEVERAL HOURS LEADING UP
TO SUNSET. SOME OF THE STORMS MAY BRIEFLY BECOME STRONG TO SEVERE
WITH DAMAGING WINDS AND HAIL THE MAIN THREATS. BRIEF HEAVY
DOWNPOURS CAN ALSO BE EXPECTED WHICH MAY LEAD TO LOCALIZED
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. CONVECTIVE COVERAGE
WILL DIMINISH AFTER DARK ALTHOUGH A FEW ISOLATED OR WIDELY
SCATTERED SHOWERS COULD STILL LINGER OVERNIGHT. PATCHY FOG AND LOW
CLOUDS WILL ALSO DEVELOP OVERNIGHT WITH MUGGY CONDITIONS.
FRIDAY WILL BE THE MOST ACTIVE DAY OF THE WEEK AS A COLD FRONT AND
UPPER TROUGH APPROACH FROM THE WEST. THIS COMBINED WITH ADEQUATE
CAPE AND INCREASING SHEAR WILL SET THE STAGE FOR NUMEROUS SHOWERS
AND THUNDERSTORMS ALONG WITH THE POTENTIAL FOR DAMAGING WINDS AND
LARGE HAIL. SOUTHERLY FLOW WILL ALSO PUMP IN HIGHER DEWPOINTS WITH
MORE EFFICIENT QPF PRODUCERS...LEADING TO A LOCALIZED FLASH
FLOOD THREAT. CONTINUED TRENDS AND RAISED POPS TO CATEGORICAL FOR
MOST AREAS INTO FRIDAY NIGHT.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
SHOWERS AND THUNDERSTORMS TO CONTINUE OVER THE EAST FRIDAY NIGHT
WITH IMPROVING CONDITIONS TO FOLLOW OVER MOST LOCATIONS EXCEPT FOR
AREAS ALONG AND EAST OF THE D.C/BALTIMORE METRO AND SOUTHERN MD
WHERE SHOWERS WILL HOLD IN LONGER AS THE FRONT STALLS OUT. THE
FRONT SHOULD CLEAR THE CWFA LATER SATURDAY OR EARLY SUNDAY WITH
DRY AND TRANQUIL WEATHER TO FOLLOW FOR SUNDAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
SFC HIGH PRESSURE SHIFTS EAST ACROSS THE CENTRAL MID ATLANTIC SUNDAY
INTO MONDAY...EXPECT DRY WEATHER WITH NEAR NORMAL MAX TEMPS OF MID
TO UPR 80S BOTH DAYS. AS THE HIGH PUSHES EAST MONDAY SOME SLY FLOW
UP THE CHESAPEAKE BAY /ALONG WITH BAY BREEZES/ MAY AID DEEP MOIST
CONVECTION...SO SLIGHT CHANCES FOR TSTMS WERE ADDED FOR SRN MD.
THE NEXT SHORTWAVE LOOKS TO APPROACH THE REGION MONDAY NIGHT AND
CROSS TUESDAY. POSSIBLE SCATTERED THUNDERSTORMS WITH THIS
DISTURBANCE...PARTICULARLY DURING THE DAY TUESDAY. SLY FLOW AHEAD OF
THIS WAVE WILL BRING TEMPS BACK ABOVE NORMAL...MAX TEMPS AROUND 90F
TUESDAY...AND PERHAPS INTO WEDNESDAY.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MOSTLY VFR WITH OCCASIONAL MVFR CONDITIONS EXPECTED INTO THIS EVENING.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DOT THE REGION THROUGH
TONIGHT WITH OCCASIONAL IMPACTS TO THE TERMINALS. PATCHY
FOG...SOME LOCALLY DENSE WILL AFFECT THE REGION ONCE AGAIN.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY INTO FRIDAY
NIGHT WITH HIGH IMPACT TO ALL TERMINALS. VFR WILL RETURN SATURDAY
INTO SUNDAY FOR MOST TERMINALS.
ISOLATED TO SCATTERED SHOWERS/STORMS RETURN FOR LATER MONDAY INTO
TUESDAY.
&&
.MARINE...
SOUTHERLY FLOW BEGINNING TO INCREASE ON THE WATERS AND THAT SHOULD
BE THE TREND. WILL KEEP SMALL CRAFT ADVISORIES IN PLACE.
SOUTHERLY CHANNELING WILL INCREASE EVEN FURTHER ON FRIDAY AND
DECIDED TO ISSUE A SMALL CRAFT ADVISORY FOR ALL OF THE CHESAPEAKE
BAY. SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS ON FRIDAY LEADING
TO STRONG GUSTY WINDS AND HEAVY DOWNPOURS.
CONDITIONS WILL IMPROVE ON THE WATERS LATER SATURDAY AND
ESPECIALLY SUNDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
ANZ530>533-537>542.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ534-543.
&&
SYNOPSIS...BAJ
NEAR TERM...KRW
SHORT TERM...KRW
LONG TERM...BAJ
AVIATION...BAJ/KRW
MARINE...BAJ/KRWHazardous weather outlook, Aug 9, 4:02 PM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
502 PM EDT THU AUG 9 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
502 PM EDT THU AUG 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND
EVENING...FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER
INLET.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING.
SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS
AND HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDESPREAD THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON AND FRIDAY
EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...CAPABLE OF
PRODUCING DAMAGING WIND GUSTS...LARGE HAIL...AND FLASH FLOODING.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE CHESAPEAKE BAY WATERS
FRIDAY MORNING INTO FRIDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN ON
FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-101000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
502 PM EDT THU AUG 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING.
SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS...HAIL AND HEAVY DOWNPOURS. FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY INTO
FRIDAY EVENING. SOME OF THESE THUNDERSTORMS MAY BE
SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE
HAIL...AND FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN ON
FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
In the hours before
Local storm report, Aug 9, 4:37 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
537 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 2 SW OELLA 39.26N 76.81W
08/09/2012 E0.75 INCH HOWARD MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1201051
HASSpecial weather statement, Aug 9, 4:45 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
545 PM EDT THU AUG 9 2012
MDZ010-013-092230-
PRINCE GEORGES MD-HOWARD MD-
545 PM EDT THU AUG 9 2012
...STRONG THUNDERSTORM TO AFFECT PRINCE GEORGES AND HOWARD
COUNTIES...
AT 545 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
SIMPSONVILLE...MOVING NORTH AT 5 MPH.
LOCATIONS IMPACTED INCLUDE COLUMBIA.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3925 7699 3924 7676 3913 7683 3913 7689
TIME...MOT...LOC 2145Z 181DEG 3KT 3917 7686
KONARIK
Local storm report, Aug 9, 5:02 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
602 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 3 ENE COLUMBIA 39.21N 76.81W
08/09/2012 E0.75 INCH HOWARD MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1201052
HASSpecial weather statement, Aug 9, 5:06 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
606 PM EDT THU AUG 9 2012
MDZ004-009-VAZ042-092245-
FREDERICK MD-MONTGOMERY MD-LOUDOUN VA-
606 PM EDT THU AUG 9 2012
...THUNDERSTORM WITH HEAVY RAIN TO AFFECT FREDERICK...MONTGOMERY AND
LOUDOUN COUNTIES...
AT 605 PM EDT...A THUNDERSTORM PRODUCING HEAVY RAIN WAS LOCATED OVER
DICKERSON...MOVING NORTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE BALLENGER CREEK...GREEN VALLEY AND HARRY
GROVE STADIUM.
HEAVY RAIN WITH THIS SHOWER WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND CAUSE PONDING OF WATER ON ROADWAYS. RAINFALL AMOUNTS OF
OVER 1 INCH HAVE FALLEN AND ADDITIONAL AMOUNTS OF UP TO AN INCH ARE
POSSIBLE.
&&
LAT...LON 3946 7742 3931 7719 3914 7740 3921 7755
TIME...MOT...LOC 2205Z 211DEG 8KT 3921 7744
KONARIK
Special weather statement, Aug 9, 5:14 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
614 PM EDT THU AUG 9 2012
WVZ050-055-092300-
HARDY WV-HAMPSHIRE WV-
614 PM EDT THU AUG 9 2012
...STRONG THUNDERSTORM TO AFFECT HARDY AND HAMPSHIRE COUNTIES...
AT 615 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHWEST
OF KIRBY...MOVING NORTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE ROMNEY.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.
&&
LAT...LON 3945 7875 3932 7842 3906 7873 3913 7887
TIME...MOT...LOC 2215Z 211DEG 11KT 3917 7875
KONARIK
Special weather statement, Aug 9, 5:16 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
616 PM EDT THU AUG 9 2012
VAZ028-WVZ052-053-092300-
JEFFERSON WV-BERKELEY WV-FREDERICK VA-
616 PM EDT THU AUG 9 2012
...STRONG THUNDERSTORM TO AFFECT JEFFERSON...BERKELEY AND FREDERICK
COUNTIES...
AT 616 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
ALBIN...MOVING NORTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE INWOOD.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3947 7818 3938 7792 3915 7817 3923 7833
TIME...MOT...LOC 2216Z 207DEG 7KT 3923 7816
KONARIK
Flash Flood, Frederick
- When
- August 9, 5:30 PM EST to 7:30 PM EST
- Where
- Frederick County, 1.59 mi SW of White Hall to 1.63 mi SSW of White Hall
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.261, -78.167
Heavy rain caused high water at Hiatt Rd and Apple Pie Ridge Rd.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, August 9, 20121 injured · $4.1 million · 1.5 in hail · 20 events
- Damaging Winds and Lightning Strikes in Georgia, August 9, 20123 injured · $440,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Louisiana, August 9, 2012$247,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Arizona, August 9, 2012$456,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Indiana, August 9, 2012$95,000 · 2.25 in hail · 36 events
- Hail and Damaging Winds in Texas, August 9, 2012$218,000 · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Mississippi, August 9, 2012$179,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Pennsylvania, August 9, 20121 injured · $112,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Nevada, August 9, 20128 injured · $11,000 · 51 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, August 9, 2012$61,000 · 1 in hail · 10 events
- Flash Flood and Damaging Winds in South Carolina, August 9, 2012$54,000 · 55 kt wind · 7 events
- Damaging Winds in Arkansas, August 9, 2012$50,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409377.